Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 27, NWS Raleigh, NC

April 28, 2002Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 28, 2002, 6:53 PM EDT for Person County, North Carolina. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 28, 2002, 6:53 PM EDT (22:53 UTC)
Expired
Apr 28, 2002, 7:20 PM EDT
In force
27 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 7:20 PM EDTHail 1.75Hyco, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 6:45 PM EDTTornado WatchSPC3 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS52 KRAH 282253
SVRRAH
NCC145-282320-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
652 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERSON COUNTY IN NORTH CAROLINA

* UNTIL 720 PM EDT

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF ROXBORO...MOVING EAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   NORTH OF ROXBORO AT 705 PM EDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. IN 
ADDITION...HAIL TO THE SIZE OF GOLF BALLS IS ALSO LIKELY.

$$

WSS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:45 PM EDT, 5 hours 8 minutes earlier.

Area forecast discussion, Apr 28, 1:45 PM EDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
145 PM EDT SUN APR 28 2002

LATE AFTN THROUGH TONIGHT: WILL MONITOR BAND OF CONVECTION OVER
VIRGINIA/NRN NC... AS WELL AS THE UNSTABLE AIR MASS OVER THE
SOUTHEAST HALF OF THE CWA... FOR POSSIBLE INCLUSION OF A POP THROUGH
EARLY EVENING. CONVECTIVE CLOUDS AND HAVE BEEN LIMITED OVER THE CWA
SO FAR THIS AFTERNOON DUE TO THE SOMEWHAT DIFFLUENT SURFACE FLOW AND
THE RESIDUAL CLOUDS WHICH HAVE HELPED HOLD DOWN TEMPS A BIT. THE
BEST INSTABILITY REMAINS CONFINED TO EASTERN NC. ANY CELLS HOWEVER
HAVE THE POTENTIAL TO BRING DOWN 40+ KT WINDS. OTHERWISE... THE
ATMOSPHERE WILL DRY QUICKLY TONIGHT WITH INSTABILITY WANING AFTER
SUNSET... LEAVING LITTLE SUPPORT FOR ANY FURTHER CONVECTION AFTER
MIDNIGHT. MAY SEE ENOUGH WEAK CONVERGENCE ALONG THE INCOMING FRONT
FOR A QUICK SHOWER OR TWO LATE TONIGHT AS THE FRONT EASES SE THROUGH
THE CWA BUT COVERAGE SHOULD BE MINIMAL. LOWS GENERALLY 56 TO 65.

MON-TUE: QUIET PERIOD WITH COOL HIGH BUILDING INTO & ACROSS NC. VORT
MAX CROSSING THE MIDATLANTIC REGION MON AFTERNOON WILL HELP HOLD THE
FRONT SOUTH OF THE STATE. AS THE HIGH MOVES OFF TO OUR SOUTHEAST THE
RETURN FLOW SHOULD BRING IN A FEW MORE CLOUDS BY TUE AFTERNOON.
HIGHS BOTH DAYS WILL BE IN THE MID 70S TO NEAR 80.

TUE NGT-SUN: EXPECT TWO MAIN BATCHES OF PRECIP... ONE ARRIVING WITH
WARM FROPA AND GOOD LOW LEVEL CONVERGENCE LATE TUE NIGHT THROUGH
MIDDAY WED... AND THE SECOND OCCURING AHEAD OF COLD FROPA IN TANDEM
WITH THE RR QUAD OF THE UPPER JET LATE THU NIGHT THROUGH FRI
MORNING. BETWEEN SYSTEMS LATE WED THROUGH THU... WITH NCEP FAVORING
A MORE NORTHERN FRONTAL POSITION AND NC FIRMLY IN THE WARM AIR... WE
SHOULD HAVE ENOUGH RIDGING ALOFT TO INHIBIT SIGNIFICANT PRECIP...
ALTHOUGH THE PROGGED HIGH PW FAVORS RETAINING A LOW CHANCE OF
THUNDERSTORMS THU. FROPA LATE FRI AS THE VORT MAX HEADS INTO THE
MIDATLANTIC REGION WILL BRING IN NORTHWEST MID LEVEL FLOW AND DRIER
AIR FOR THE WEEKEND WITH TEMPS NEAR TO A BIT BELOW NORMAL.

.RAH...NONE.

HARTFIELD

In the hours before

Special weather statement, Apr 28, 5:00 PM EDT, 1 hour 53 minutes before
NCZ007>010-021>026-038>041-290100-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
500 PM EDT SUN APR 28 2002

...THERE IS A RISK OF SEVERE STORMS ACROSS NORTHWEST SECTIONS OF
CENTRAL NORTH CAROLINA THIS EVENING...

.SKYWARN SPOTTERS...
ACTIVATION OF THE TRIAD AND CENTRAL CAROLINA SKYWARN SPOTTER
NETWORKS MAY BE REQUIRED THIS EVENING...BETWEEN 7 AND 10 PM.
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE.

.SYNOPTIC PATTERN...
STRONG SOUTHWEST WINDS HAVE PUSHED WARM...MOIST AND UNSTABLE AIR
INTO CENTRAL NORTH CAROLINA LATE THIS AFTERNOON.
MEANWHILE...SCATTERED SEVERE THUNDERSTORMS WERE OCCURRING OVER
SECTIONS OF THE NORTH CAROLINA MOUNTAINS AND WESTERN VIRGINIA.  IF
THESE STORMS MAKE IT THROUGH THE MOUNTAINS...THEY WILL HAVE PLENTY
OF WARM MOIST AIR TO FEED UPON AND WILL CONTINUE TO PRODUCE SEVERE
WEATHER...MAINLY IN THE FORM OF DAMAGING WINDS AND LARGE
HAIL.

.HAZARDOUS WEATHER DETAILS...
THE GREATEST SEVERE WEATHER THREAT FROM THE STORMS THROUGH 10 PM WILL
BE DAMAGING STRAIGHT-LINE WINDS...AS STRONG WINDS ALOFT IN EXCESS OF
50 MILES AN HOUR GET PUSHED DOWN TO THE SURFACE. THE PRIMARY RISK
AREA WILL BE OVER THE NORTHWEST QUARTER OF CENTRAL NORTH CAROLINA...
MAINLY THE TRIAD REGION AS WELL AS AREAS NORTH OF RALEIGH-DURHAM.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FURTHER
UPDATES.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:17 PM EDTTornado WarningRAHGranville, Person18 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.